Hail, Scurry
- When
- May 4, 6:45 PM CST to 7:00 PM CST
- Where
- Scurry County, 13 mi W of Snyder
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.717, -101.117
Numerous severe thunderstorms developed on the evening of the 4th across the Permian Basin. where three supercell storms moved parallel to Interstate 20 producing large hail, damaging winds, and tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Numerous severe thunderstorms developed on the evening of the 4th across the Permian Basin. The most intense activity was across the eastern basin...where three supercell storms moved parallel to Interstate 20 producing large hail, damaging winds, and tornadoes. Damage resulting from a weak tornado was observed on Highway 350 southwest of Ira in southern Scurry County. Two tornadoes were observed in northern Mitchell County just before midnight...along with hail to the size of baseballs. Damage from the tornadoes was limited to downed power poles. As the dryline retreated west across the basin...other storms formed in the western basin. These storms were less organized, but produced dime size hail. Total dollar estimates of the damage are in the 95K to 100K range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 4, 1:45 PM CST, 5 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CDT SAT MAY 4 2002 SPLIT UPPER FLOW CONTINUES WITH A MOIST SOUTHERN STREAM SUBTROPICAL JET FROM BAJA INTO WEST TEXAS. AT LOWER LEVELS...GULF MOISTURE RETURN UNDERWAY WITH DEWPOINTS ON THE INCREASE TODAY AND A DEVELOPING DRYLINE ALONG THE EASTERN EDGE OF THE FORECAST AREA. CAPE VALUES APPROACHING 2000 J/KG WITH A WEAKENING CAP WILL SUPPORT A FEW STORMS THIS EVENING ACROSS THE CENTRAL AND EASTERN PERMIAN BASIN. STORMS THAT DO INITIATE COULD QUICKLY BECOME SEVERE DUE TO DEGREE OF INSTABILITY...SUBTROPICAL UPPER LEVEL JET SUPPORT AND STRENGTHENING LOW LEVEL JET. DRYLINE RETREATING WESTWARD OVERNIGHT TO ALONG THE NEW MEXICO BORDER BY DAYBREAK SUNDAY. AS DRYLINE MIXES EASTWARD SUNDAY AFTERNOON... WILL CARRY CHANCE POPS THAT INSTABILITY BENEATH A THINNING CIRRUS SHIELD AND LOW LEVEL MOISTURE CONVERGENCE WILL BE SUFFICIENT TO OVERCOME WEAK CAP ALOFT...WITH LOWER POPS SOUTHWARD OF THE PERMIAN BASIN WHERE CAP REMAINS STRONGER. AGAIN...STORMS THAT DO INITIATE SHOULD BE STRONG TO SEVERE INTENSITY DUE TO DEGREE OF INSTABILITY AND JET SUPPORT ALOFT. SOUTHWEST FLOW ALOFT CONTINUES UNTIL MIDWEEK...WHEN THE WEST COAST UPPER TROUGH GRADUALLY PASSES EAST OF THE CENTRAL PLAINS. ISOLATED POPS VICINITY THE DRYLINE EASTERN AREAS LATE MONDAY AND TUESDAY AFTERNOONS...WITH THE DRYLINE MIXING EAST OF THE AREA BY WEDNESDAY. REMAINS OF A STALLING COLD FRONT MAY BECOME THE FOCUS FOR ISOLATED CONVECTION ACROSS THE PERMIAN BASIN DURING THE LATTER HALF OF THE WORK WEEK. AT THIS TIME...WILL CONTINUE CURRENT DRY EXTENDED FORECAST. MAF 63/92/64/93 3321 LSA 62/91/62/91 3321 6R6 69/93/70/91 2221 MRF 52/89/55/87 121- CNM 57/97/60/96 111- .MAF... TX...NONE. NM...NONE. R.FAGEN
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 306 PM CDT SAT MAY 4 2002 .SYNOPSIS... A DRYLINE WILL MOVE WEST AND NORTHWEST TONIGHT THROUGH THE PERMIAN BASIN...DAVIS MOUNTAINS...TO NEAR THE GUADALUPE MOUNTAINS. MEANWHILE...AN UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA FROM OLD MEXICO. AS LOW LEVEL MOISTURE INCREASES ON SOUTHEAST WINDS... THERE WILL BE A SLIGHT CHANCE OF LATE AFTERNOON AND EVENING THUNDERSTORMS OVER THE WESTERN LOW ROLLING PLAINS AND EASTERN PERMIAN BASIN. SOME OF THESE STORMS COULD STRENGTHEN ENOUGH TO BECOME SEVERE. AS THE UPPER LEVEL DISTURBANCE MOVES NORTHEAST THROUGH THE AREA TONIGHT...ALL LOCATIONS BUT THE GUADALUPE MOUNTAINS AND ADJACENT PLAINS WILL HAVE A CHANCE OF THUNDERSTORMS. .THREATS... SEVERE THUNDERSTORMS... INCREASING LOW LEVEL MOISTURE AND WARM TEMPERATURES WILL SUFFICIENTLY DESTABILIZE THE ATMOSPHERE FOR ISOLATED TO WIDELY SCATTERED THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON AND EVENING. ANY STORMS THAT DEVELOP DURING THIS TIME ARE EXPECTED ALONG AND EAST OF A LAMESA TO ODESSA TO CRANE LINE. SOME OF THE STORMS COULD BECOME SEVERE... WITH LARGE HAIL THE MAIN THREAT. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS THE TRANS PECOS REGION...AND THE WESTERN AND CENTRAL PERMIAN BASIN AS THE UPPER LEVEL DISTURBANCE MOVES NORTHEAST INTO THE AREA. IT IS LESS LIKELY THAT THESE STORMS WILL BECOME SEVERE...AS ATMOSPHERIC INSTABILITY DECREASES AFTER SUNSET. SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY ACROSS THE EASTERN PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS LATE THIS AFTERNOON AND EVENING. .EXTENDED OUTLOOK... SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE LATE SUNDAY. SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD MONITOR THE LATEST FORECASTS CONCERNING SUNDAYS SEVERE WEATHER POTENTIAL. AKL
TXZ047-048-052-053-050400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 528 PM CDT SAT MAY 4 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH UNTIL 1100 PM CDT SATURDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... BORDEN...HOWARD...MITCHELL AND SCURRY THIS TORNADO WATCH INCLUDES THE CITIES OF... BIG SPRING...COLORADO CITY...GAIL AND SNYDER A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES...LARGE HAIL 3/4 OF AN INCH OR GREATER...AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED. CLL
The Lubbock radar (KLBB), 123 km away, was scanning. The volume nearest the first event began at 00:43 UTC.
13 hail, 3 tornado, 2 thunderstorm wind. Local standard time, as filed.
Reported on Highway 208.
Hail covered the ground.
Large hail driven by 50 mph winds broke windows and punctured holes in the side of a trailer house.
Reported on northwest shore of lake off of FM1205 and Highway 1610.
Multiple reports including on Highway 1606.
Road signs and four power poles were blown down when a tornado crossed Highway 350.
An NWS damage survey determined a large tree just off of Highway 208 on County Road 155 was uprooted by thunderstorm winds...possibly associated with the RFD...south of the tornado's path.
Storm spotters reported a tornado. An NWS damage survey determined a path width of 250 yards with a length between one half mile and one mile. The tornado blew down sixteen power poles as it crossed Highway 208 north of Colorado City. Dollar estimates of damage determined through interviews with utility company responsible for damaged power poles.
Multiple spotter reports.
Storm spotters reported a brief tornado.
An NWS damage survey determined thunderstorm winds damaged a utility pole...destroyed the roof on a building...and caused minor roof damage to a church.
Reported along Interstate 20 on the county line. Damage sustained to vehicles traveling on the interstate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyThe tornado archive for Texas, 2002Warnings in Texas, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296782, 5296783, 5296784, 5296785, 5296786, 5296787, 5296788, 5296789, 5296790, 5296791, 5296792, 5296886, 5296887, 5296888, 5296889, 5296890, 5296891, 5296892.